Illinois, 2010

High Wind in Illinois, October 26, 2010

October 26, 2010 · NWS LOT · 15 events in 15 counties and zones

Record setting low pressure over Minnesota produced high winds across northern Illinois on October 26, behind a strong cold front which swept across the state during the morning. The high winds caused around 200,000 Commonwealth Edison customers to lose power.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Record setting low pressure over Minnesota produced high winds across northern Illinois on October 26, behind a strong cold front which swept across the state during the morning. The high winds caused around 200,000 Commonwealth Edison customers to lose power. Five hundred flights were canceled at O'Hare Airport. The high winds blew down tree limbs and power lines across northern Illinois.

Some peak wind gusts included; 71 mph near Dixon in Lee County, 62 mph at Waukegan Airport in Lake County, and 58 mph at Peru in LaSalle County.

Damage reports included; 448 reports of trees damaged in Chicago as well as many traffic lights, street lights and poles; wind blew a cargo container at Rockford Airport, damaging a fence and two rental cars, tree limbs and power lines were down throughout Winnebago County; a tree limb was down on a road in Mt. Prospect and tree limbs were down on power lines in Des Plaines, both in Cook County; a tree was down on a car in Crystal Lake, a tree was on a house in Cary, and limbs were down in McHenry, all in McHenry County; a shed was blown into power lines in Waukegan in Lake County; 48 power poles were broken or bent over at Sedgewick and Cook Roads in Sandwich in DeKalb County; a tree was blown down on a car in Aurora and trees were down in Elgin, both in Kane County; tree limbs and power lines down in Mendota and a cupola blown off a church in Streator, both in LaSalle County; a large sign was damaged at a grocery store in Lombard in DuPage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 26, 5:25 AM CST, 5 minutes earlier.

Area forecast discussion, Oct 26, 5:25 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
625 AM CDT TUE OCT 26 2010

.MESOSCALE DISCUSSION...
1241 AM CDT

CONTINUE TO MONITOR LATEST TRENDS OVER THE REGION FOR POTENTIAL
SEVERE WEATHER OVER THE NEXT SEVERAL HOURS.

MAIN TOPIC OF DISCUSSION IS THE UPPER LEVEL SYSTEM PROGRESSING
ACROSS THE CENTRAL US WITH ATTENDANT DEEP TROUGH OF LOW PRESSURE.
LATEST SATELLITE IMAGERY DEPICTING FAIRLY VIGOROUS SHORTWAVE
PIVOTING AROUND THE BASE OF AN UPPER LEVEL TROUGH CURRENTLY OVER
THE CENTRAL PLAINS. IN ADDITION SEVERAL WEAK LOBES OF VORTICITY
WILL SLIDE NORTHEAST AHEAD OF THE MAIN SHORTWAVE.

LATEST TRENDS PUT MAIN WAVE INTO OUR AREA BY THE 5/6 AM TIME FRAME
WITH THE OTHER SMALLER SCALE WAVES TO REACH THE CWA OVER THE NEXT
COUPLE OF HOURS. AS THIS OCCURS...EXPECT MASSIVE HEIGHT FALLS OUT
AHEAD OF NEGATIVELY TILTED TROUGH WITH SURFACE LOW TO DEEPEN EVEN
FURTHER. A MID LEVEL JET OF 90 TO 100 KT WILL ACCOMPANY THIS
VIGOROUS WAVE AS WELL AS A 150 KT UPPER LEVEL JET ROUNDING THE
BASE OF THIS LONG WAVE TROUGH...ALL PROVIDING LARGE SCALE DEEP
FORCING TO OVERSPREAD THE CWA BY THE EARLY MORNING HOURS.

ALL OF THESE SYNOPTIC SCALE FEATURES ARE ADDING FOR A VERY
INTERESTING SETUP TO UNFOLD OVER THE NEXT SEVERAL HOURS. LATEST
RADAR TRENDS ARE SHOWING SOME SHOWER/THUNDERSTORM DEVELOPMENT
ACROSS MISSOURI OUT AHEAD OF ASSOCIATED COLD FRONT EXTENDING FROM
SURFACE LOW IN IOWA SOUTHWEST TO OKLAHOMA. LATEST RUC ANALYSIS
INDICATES THAT THESE THUNDERSTORMS ARE DEVELOPING IN AN ELEVATED
INSTABILITY AXIS. DO ANTICIPATE THESE SHOWERS AND THUNDERSTORMS TO
MOVE INTO THE FAR WESTERN CWA BY AROUND THE 2AM TIME FRAME...WITH
NO REAL SIGNIFICANT SEVERE WEATHER ANTICIPATED WITH THIS INITIAL
BATCH. MAIN SHOW WILL BE TIED TO FRONT AS IT SWEEPS THROUGH THE
REGION LATER THIS MORNING.

FORCING ALONG THIS FRONT COUPLED WITH AFOREMENTIONED
FORCING...WILL SUPPORT A LINE OF CONVECTION...CURRENTLY OVER FAR
WESTERN MISSOURI. CURRENT INSTABILITY AXIS WILL ALSO SPREAD EAST
WITH MUCAPE VALUES OF 500-1000 J/KG FORECAST OVER THE CWA. WITH
THIS SYSTEM BEING SO DYNAMIC IN NATURE...MINIMAL CAPE IS
SUFFICIENT AS LARGE SCALE SYNOPTIC FORCING WILL SURELY FILL IN THE
GAP. ALSO...AS COLD FRONT SWEEPS THROUGH...LOW LEVEL LAPSE RATES
WILL INCREASE PROVIDING HIGHER WINDS ALOFT TO REACH THE SURFACE.
ALL PROVIDING THE POSSIBILITY FOR LINE OF CONVECTION TO MOVE EAST
ACROSS THE ENTIRE CWA WITH STRONG DAMAGING WINDS THE MAIN THREAT.
WITH FLOW AT THE SURFACE AND LOFT BEING SO STRONG...DEEP LAYER
SHEAR AS WELL AS LOW LEVEL SHEAR WILL BE FAIRLY IMPRESSIVE. THUS
LEAVING THE POSSIBILITY OF TORNADOES ACROSS THE ENTIRE CWA. WITH
THE PASSAGE OF THE FRONT...THUNDERSTORMS WILL QUICKLY END BY MID
MORNING.

RODRIGUEZ

&&

.DISCUSSION...
349 AM CDT

DYNAMIC AND INTENSE FALL STORM IMPACTING THE GREAT LAKES REGION
TODAY. WINDS AHEAD OF THE FRONTAL BNDRY REMAIN FROM THE
SOUTH/SOUTHEAST...WHICH HAS ENHANCED THE LLVL HELICITY OUT AHEAD OF
THE BNDRY. SEVERAL CONVECTIVE LINE SEGMENTS HAVE DEVELOPED EARLY
THIS MORNING AND CONTINUE TO SLIDE NORTH AHEAD OF THE FRONTAL
BNDRY...AND EXPECTED TO PUSH E/NE INTO NORTH CENTRAL IL.
CONSIDERABLE LLVL MOISTURE HAS REMAINED OVERNIGHT WITH DEW PTS IN
THE UPR 50S/LOW 60S. THE ATMOS HAS REMAINED UNSTABLE FROM THE
OVERNIGHT PERIOD...COUPLED WITH 0-1KM BULK SHEAR VALUES TO 50KTS AND
LLVL HELICITY...POTENTIAL FOR SOME UPDRAFTS TO ROTATE. THE MAIN
THREAT REMAINS FOR WIND DAMAGE TDY WITH CONVECTIVE LINE...THEN AS
BNDRY RAPIDLY PUSHES EAST THRU THE CWFA MAIN CONCERN WILL REMAIN
DAMAGING WINDS.

ISALLOBARIC PRES CHG FROM HI-RES MESOSCALE SOLUTIONS CONTINUES TO
PROG NEARLY 5MB/HR PRES CHG...COUPLED WITH A MIXED LYR TO 825MB
FILTERING TO THE SFC WINDS TO 65KTS. IT APPEARS THIS IMPRESSIVE PRES
CHG WILL BE FAIRLY UNIFORM ACROSS THE CWFA...SO HAVE OPTED TO
UPGRADE THE CURRENT WIND ADVISORY INTO A HIGH WIND WARNING THRU 00Z.
THEN WINDS THIS EVE SLACKEN TO SUB HIGH WIND WARNING CRITERIA...THEN
CRANK BACK UP WED. HIGH TEMPS TDY SHUD OCCUR THIS MORNING...THEN
GRADUALLY COOL THRU THE AFTN HRS INTO THE 50S FOR MUCH OF THE AREA.
DRY SLOT RIDES IN ON THE HEELS OF THE BNDRY...SO FEEL PRECIP SHUD
END BY 18Z FOR MUCH OF THE CWFA WITH A BRIEF PERIOD OF P-CLOUDY
SKIES. TEMPS OVERNIGHT SHUD BOTTOM OUT IN THE LOW 40S NORTH/CENTRAL
AND MID 40S SOUTH. THE WILDCARD FOR LOWS WILL RESIDE WITH SKY COVER
AND WINDS. IF SKIES ARE ABLE TO GO MOSTLY CLEAR...TEMPS COULD
RADIATE COOLER.

WEDNESDAY...
MESOSCALE SOLUTIONS CONTINUE TO PROG VORT MAX CENTERED JUST NORTH OF
LAKE SUPERIOR BY DAYBREAK WED...WEAKENING TO ARND 967MB. SIGNIFICANT
PRES GRADIENT WILL REMAIN THRU MIDDAY WED...WITH WINDS AT 850MB
PROGGED TO BE 50-60KTS. MIXED LYR SHUD EASILY FILTER TO THE SFC THIS
CORE OF WINDS...HOWEVER NOT ANTICIPATING WE WILL REACH HIGH WIND
WARNING CRITERIA WED. GUSTS BTWN 40-50MPH APPEAR TO BE BEST IDEA
FROM THE WEST. THE OTHER CHALLENGE FOR WED IS IN REGARDS TO SKY
COVER...WITH WRAP AROUND MOISTURE QUICKLY PUSHING IN BY 18Z. WITH
INCREASING SOLAR FILTERING BY MIDDAY...AND 850MB TEMPS COOLING TO 0
TO 2 DEG C...THUS AFTN TEMPS SHUD STRUGGLE TO GET OUT OF THE 50S.
EXPECT THE CENTRAL/SOUTHERN PORTIONS OF THE CWFA TO HAVE AFTN TEMPS
IN THE LOW 60S. CAN/T RULE OUT PSBL STRATUS TYPE SHRA...HOWEVER FEEL
THIS WILL BE LOCATED FURTHER NORTH IN THE COLD POOL OVER WISC. SO
HAVE A DRY FORECAST GOING WED.

THURSDAY THROUGH MONDAY...
MINIMAL SPREAD AMONGST NAEFS/GEFS MEMBERS REGARDING DEPARTING 500MB
TROUGH AXIS...AS WEAK RIDGE PROGGED ACROSS CENTRAL ROCKIES
THUR...SLOWLY SLIDING EAST. SAT/SUN...ENSEMBLE BEGIN TO DIVERGE WITH
SEVERAL MEMBERS ADVERTISING UPSTREAM RIDGE AMPLIFYING INTO THE
CANADIAN PRAIRIES WITH TROUGH HOLDING ACROSS THE NORTHEAST UNITED
STATES. THEN FOR MON SOLUTIONS COME BACK INTO BETTER AGREEMENT AND
SUGGEST A SEMI-ZONAL FLOW AS UPSTREAM RIDGE FLATTENS. SFC FEATURES
THUR/FRI/SAT APPEARS TO BE FAVORING ANTI-CYCLONIC FLOW...WHICH SHUD
LIMIT PRECIP CHCS. SFC RIDGE AXIS DOES APPEAR TO BE FAVORING A
FURTHER SOUTH TRACK INTO THE TENN VALLEY...WHICH SHUD ALLOW SFC
WINDS TO TURN S/SW. THERMAL TROUGH REMAINS OVERHEAD THUR/FRI WITH
850MB TEMPS PROGGED ARND -3 TO -6 DEG C. THEN TEMPS GRADUALLY WARM
ALOFT. TEMPS THUR/FRI WILL MAINLY BE ARND 50 NORTH/LOW 50S
CENTRAL/SOUTHERN CWFA. THEN SLOWLY WARM SAT/SUN/MON INTO THE MID/UPR
50S. OVERALL THE EXTENDED PERIOD APPEARS TO BE RATHER QUIET AT THIS
TIME.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

MAIN CONCERN IS COLD FRONT/THUNDERSTORMS FOR A FEW MORE HOURS...
THEN STRONG WINDS/GUSTS THRU SUNSET THIS EVENING. CMS

//DISCUSSION...UPDATED 12Z...

LINE OF THUNDERSTORMS RAPIDLY MOVING NORTHEAST ACROSS THE AREA.
LIGHTNING ACTIVITY HAS DECREASED SOME BUT WILL MAINTAIN PREVAILING
THUNDER FOR 30-45 MINUTES AND HAVE ADJUSTED TIMING IN THE NEW
TAFS WITH THE LINE NOW MOVING THRU ORD/MDW BETWEEN 12Z AND 13Z
WITH A FEW LINGERING SHOWERS THRU MID MORNING. SOUTHERLY WINDS
SHIFT A BIT MORE SOUTH/SOUTHWEST WITH THE THUNDERSTORMS...WITH THE
ACTUAL WIND SHIFT/COLD FRONT LAGGING THE BACK EDGE OF THE PRECIP
WHEN WINDS SHIFT MORE SOUTHWEST. BRIEF IFR CIGS/VIS POSSIBLE WITH
THE STRONGEST STORMS.

AS LOW PRESSURE DEEPENS OVER THE NORTHERN LAKES TODAY...THE
GRADIENT WILL CONTINUE TO TIGHTEN AND WITH LOW LEVEL MIXING...
WIND GUSTS WILL EASILY REACH 40-45KTS...WITH HIGHER GUSTS
POSSIBLE. WINDS DIMINISH WITH SUNSET THIS EVENING THEN INCREASE
AGAIN MID MORNING WEDNESDAY. CMS

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

MEDIUM CONFIDENCE REGARDING THUNDER/PRECIP TIMING.
MEDIUM CONFIDENCE REGARDING WIND SPEEDS/GUSTS. CMS

//OUTLOOK FOR ORD/MDW FOR 18Z WEDNESDAY-12Z SUNDAY...UPDATED 06Z...

WEDNESDAY...WINDY...VFR.
THURSDAY...VFR.
FRIDAY...VFR.
SATURDAY...VFR.
SUNDAY...VFR.

MDB

&&

.MARINE...
336 AM CDT

INTENSE CYCLONE CONTINUES TO RAPIDLY DEEPEN OVER MN WITH SOUTH TO
SOUTHEAST WINDS ALREADY GRADUALLY RAMPING UP OVER THE LAKE.
INITIALLY...UNSEASONABLY WARM/HUMID AIR ADVECTING OVER COOLER LAKE
HAS BEEN LIMITING MIXING POTENTIAL OVER THE WATER AND RESULTANT WIND
SPEEDS. EVEN WITH THE GREATER STABILITY WOULD STILL EXPECT SOME GALE
FORCE SOUTHEAST TO SOUTH WINDS IN ADVANCE OF THE FRONT AS WE SEE A
MASSIVE ISALLOBARIC RESPONSE TO THE 7MB+/3HR PRESSURE FALLS TAKING
PLACE IN ADVANCE OF THE LOW. BEHIND THE FRONT STILL ANTICIPATE
FREQUENT STORM FORCE GUSTS TO DEVELOP BY LATER THIS MORNING OVER
SOUTHERN LAKE MICHIGAN AND BY AFTERNOON OVER NORTHERN PORTIONS OF
THE LAKE. OCCLUDED NATURE OF THE SYSTEM WILL MEAN A SOMEWHAT MODEST
AMOUNT OF COLD AIR ADVECTION INITIALLY...BUT STILL PROBABLY
SUFFICIENT MIXING THIS AFTERNOON FOR STORM FORCE WINDS...HOWEVER
WOULD EXPECT WINDS TO RAMP UP TO THE HIGHER END OF THE STORM FORCE
SPECTRUM TONIGHT AS COLD ADVECTION STRENGTHENS. IN FACT...FORECAST
BUFKIT SOUNDINGS OVER NORTHERN PORTIONS OF THE LAKE ACTUALLY SUGGEST
THAT THERE COULD BE A WINDOW OF HURRICANE FORCE WIND GUSTS LATER
TONIGHT INTO EARLY WEDNESDAY...BUT FOR THE SAKE OF SIMPLICITY WILL
ALLOW LATER SHIFTS TO RE-EVALUATE THAT THREAT. FOR THE NEARSHORE
WATERS STORM FORCE WINDS SHOULD SUBSIDE TO GALES THIS EVENING AND
ONCE STORM WARNING EXPIRES WILL NEED TO HOIST A GALE WARNING.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH WIND WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 8 PM TUESDAY.

IN...HIGH WIND WARNING...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8
     PM TUESDAY.

LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM TUESDAY.

     STORM WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 PM
     WEDNESDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565 UNTIL 1
     PM TUESDAY.

     STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...1 PM
     TUESDAY TO 9 PM WEDNESDAY.

     STORM WARNING...NEARSHORE WATERS UNTIL
     9 PM TUESDAY.

&&
Hazardous weather outlook, Oct 26, 4:03 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
503 AM CDT TUE OCT 26 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
271015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
503 AM CDT TUE OCT 26 2010 /603 AM EDT TUE OCT 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS:
    DAMAGING WINDS IN EXCESS OF 70 MPH.
    BRIEF TORRENTIAL DOWNPOURS.
    OCCASIONAL CLOUD TO GROUND LIGHTNING.
    AND POSSIBLY A TORNADO.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA THROUGH 11 AM.

  DISCUSSION:

  A LINE OF THUNDERSTORMS HAS DEVELOPED EARLY THIS MORNING AHEAD
  OF THE COLD FRONT WHICH STRETCHED FROM EASTERN IOWA SOUTH
  THROUGH EASTERN MISSOURI. THIS LINE OF THUNDERSTORMS WAS RAPIDLY
  SLIDING EAST NORTHEAST ACROSS WESTERN ILLINOIS...AND EXPECTED TO
  PUSH THROUGH NORTHERN ILLINOIS AND NORTHWEST INDIANA BY 11 AM
  THIS MORNING. GIVEN THE INTENSITY OF THE STORM SYSTEM...EXTREMELY
  POWERFUL WINDS ALOFT AND UNSEASONABLY WARM AIRMASS...THE
  POTENTIAL EXISTS FOR THIS LINE OF STORMS TO PRODUCE DAMAGING WINDS.
  WHILE NOT HIGH...THERE IS EVEN A THREAT FOR A TORNADO OR TWO
  WITH THESE STORMS.

  IN THE WAKE OF THIS LINE OF THUNDERSTORMS...STRONG AND LOCALLY
  DAMAGING WINDS WILL GUST AT TIMES BETWEEN 45 AND 60 MPH TODAY
  THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS COULD GUST UP TO 50 MPH AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-271015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
503 AM CDT TUE OCT 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS INCREASE TO STORM FORCE WINDS THIS MORNING.
STORM FORCE WIND GUSTS UP TO 50 KNOTS WILL BE POSSIBLE THROUGH THIS
EVENING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS BEFORE NOON WITH SOME
POSSIBLY SEVERE PRODUCING WIND GUSTS OVER 50 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS ARE LIKELY TO CONTINUE TONIGHT THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-271015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
503 AM CDT TUE OCT 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS INCREASE TO STORM FORCE WINDS THIS MORNING.
STORM FORCE WIND GUSTS UP TO 50 KNOTS WILL BE POSSIBLE THROUGH THIS
EVENING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS BEFORE NOON WITH SOME
POSSIBLY SEVERE PRODUCING WIND GUSTS OVER 50 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STORM FORCE WINDS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY...WITH
GALE FORCE WINDS PERSISTING INTO THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

In the hours before

Special weather statement, Oct 26, 3:48 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
448 AM CDT TUE OCT 26 2010

ILZ008-010-261015-
LEE IL-OGLE IL- 448 AM CDT TUE OCT 26 2010

...SPECIAL WEATHER STATEMENT...

AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
POLO TO POLO TO 16 MILES WEST OF WALTON...MOVING NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...HARMON AROUND 455 AM...WALTON...
SUBLETTE...AND NELSON AROUND 500 AM...POLO...AND FORRESTON AROUND 505
AM...FRANKLIN GROVE AND DIXON AROUND 510 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4220 8969 4220 8946 4194 8897 4158 8922
      4159 8964 4193 8964 4194 8969

RODRIGUEZ/MDB
Special weather statement, Oct 26, 4:57 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
557 AM CDT TUE OCT 26 2010

ILZ008-010>012-019>021-032-039-261130-
DEKALB IL-FORD IL-GRUNDY IL-KANE IL-KENDALL IL-LA SALLE IL-LEE IL-
LIVINGSTON IL-OGLE IL- 556 AM CDT TUE OCT 26 2010

...SPECIAL WEATHER STATEMENT...

AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KIRKLAND TO LELAND
TO 15 MILES SOUTH OF FLANAGAN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THESE STORMS. THE STRONG
WINDS WILL COMBINE WITH HEAVY RAIN TO LIMIT VISIBILITY TO LESS THAN
A HALF MILE FOR BRIEF PERIODS.

LOCATIONS IMPACTED INCLUDE...SYCAMORE...SOMONAUK...AND SHERIDAN
AROUND 605 AM...SENECA...SANDWICH...AND MILLINGTON AROUND 610 AM...
LITTLE ROCK AND STRAWN AROUND 615 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4061 8847 4062 8858 4075 8859 4075 8893
      4092 8894 4093 8906 4110 8907 4111 8917
      4158 8918 4159 8922 4212 8923 4212 8830
      4040 8827 4040 8846

RODRIGUEZ/MDB
Special weather statement, Oct 26, 5:12 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
612 AM CDT TUE OCT 26 2010

ILZ008-010-261145-
LEE IL-OGLE IL- 609 AM CDT TUE OCT 26 2010

...SPECIAL WEATHER STATEMENT...

AT 605 AM CDT...A COLD FRONT WAS APPROACHING WESTERN LEE AND OGLE
COUNTIES. A STRONG SURGE OF WINDS IN EXCESS OF 50 MPH IS EXPECTED TO
ACCOMPANY THE FRONT AS IT MOVES EASTWARD. SHOWERS WILL ALSO
ACCOMPANY THE FRONT. STRONG WINDS OF 30 TO 40 MPH WITH GUSTS IN
EXCESS OF 50 MPH WILL CONTINUE THIS MORNING AND THIS AFTERNOON.

LOCATIONS IMPACTED INCLUDE...NELSON...AND HARMON AROUND 620 AM...
WALTON...POLO...AND DIXON AROUND 625 AM...FORRESTON AROUND 630 AM...
SUBLETTE AND MOUNT MORRIS AROUND 635 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4220 8969 4220 8942 4171 8910 4158 8932
      4159 8964 4193 8964 4194 8969

RODRIGUEZ/MDB
Local storm report, Oct 26, 5:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
628 AM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND DMG     5 NNE FORRESTON         42.19N 89.54W
10/26/2010                   OGLE               IL   LAW ENFORCEMENT

            ONE LARGE TREE DOWN ABOUT 5 MILES NORTH-NORTHEAST OF
            FORRESTON NEAR THE STEPHENSON COUNTY BORDER.

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Lee

When
October 26, 5:30 AM CST to 5:00 PM CST
Where
Lee forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

High Wind, Ogle

When
October 26, 5:30 AM CST to 5:00 PM CST
Where
Ogle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
October 26, 6:00 AM CST to 5:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

High Wind, Boone

When
October 26, 6:00 AM CST to 5:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

High Wind, De Kalb

When
October 26, 6:00 AM CST to 5:00 PM CST
Where
De Kalb forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

High Wind, La Salle

When
October 26, 6:00 AM CST to 5:00 PM CST
Where
La Salle forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

High Wind, McHenry

When
October 26, 6:30 AM CST to 5:00 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, Kendall

When
October 26, 6:30 AM CST to 5:00 PM CST
Where
Kendall forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

High Wind, Grundy

When
October 26, 6:30 AM CST to 5:00 PM CST
Where
Grundy forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

High Wind, Kane

When
October 26, 6:30 AM CST to 5:00 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

High Wind, Lake

When
October 26, 7:00 AM CST to 5:00 PM CST
Where
Lake forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

High Wind, Cook

When
October 26, 8:00 AM CST to 5:00 PM CST
Where
Cook forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
Department of Highways

High Wind, Du Page

When
October 26, 8:00 AM CST to 5:00 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

High Wind, Will

When
October 26, 8:00 AM CST to 5:00 PM CST
Where
Will forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper

High Wind, Kankakee

When
October 26, 8:00 AM CST to 5:00 PM CST
Where
Kankakee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265885, 265886, 265887, 265888, 265889, 265890, 265891, 265892, 265893, 265899, 265894, 265895, 265896, 265897, 265898.